UNMONITORED ANTI-TUBERCULAR TREATMENT CAN LEAD TO ACUTE LIVER FAILURES CONFIRMS A STUDY DONE BY SIR GANGA RAM HOSPITAL DOCTOR’S TEAM

UNMONITORED ANTI-TUBERCULAR TREATMENT LEADS TO ACUTE LIVER FAILURES

 

In last one year , Department of Surgical Gastroenterology  & Liver Transplant , Sir Ganga Ram Hospital (SGRH) has received three cases of acute liver failure due to toxicity of tuberculosis medicines in last one year .

 

(The details of three case studies are mentioned below  )

According to Dr Abhideep Chaudhary , consultant , Liver Transplant , Sir Ganga Ram Hospital , “ When we received these patients , the symptoms were almost same in all three cases .  All the three cases were on Anti-Tubercular drugs  . They had developed progressively worsening jaundice , derangement of blood clotting systems (coagulopathy ) and were in grade III to grade IV  coma . They were  in a critical state ,  unconscious and on ventilatory support . The brain functions had deranged and the swelling in the brain was worsening rapidly  . “

According to Dr Vasudevan K R , Consultant , Liver Transplant , Sir Ganga Ram Hospital , “ The only option left to save these patients was to perform an emergency liver transplant within  24 hours . This was not only challenging but also carried its own risks . Since the patients were already in coma , extra care had to be taken during surgery so that pressure in the brain does not increase . Besides this,  we had to keep the operative time and blood loss to the minimal level . “

All  surgeries took 10-12 hours and patients regained from coma after 24-72 hours post transplant .

Case Study 1 :  (September 2013)

28 years old female , Shashi Chawla (name changed on patients request ) from Rohini , New Delhi , was on treatment for infertility and was suspected to have Uterine Tuberculosis . She was put on Anti-Tubercular Treatment (ATT) Drugs . She was taking theses drugs for 8 ½ months but the dosage was not monitored .  In first week of September 2013 , she became drowsy and went into Coma . She had to be put on ventilator and shifted to SGRH on 16th September 2013  for emergency  liver transplant . It  was carried out on 18th September 2013 whereby her younger brother donated a part of his liver . She was discharged on 3rd October 2013 after successful liver transplant .

 

Case Study 2 : (February 2014 )

52 years old female , Rameshwari Meena  (real name ) from Shalimar Bagh  , New Delhi had pus formation on her back below the shoulder . This was suspected because of Tuberculosis and she was put on ATT Drugs . She took the drugs for 6 months when she developed jaundice and went into coma . She was referred to SGRH on 12th February 2014 and an emergency liver transplant was carried out on 14th February 2014 . Her son donated a part of his liver . She was discharged on 10th March 2014 .

Case Study 3 : ( October 2014)

31 years old female , Ritu Mittal (real name ) from Rohtak , Haryana was under treatment for infertility . She was diagnosed with Uterus TB and was taking ATT Drugs for three months . She developed Jaundice and stopped ATT Drugs . But was told to start after a week . She took it for 7 months . In september 2014 , she again developed jaundice and altered mental status . Mrs Mittal went into grade –IV coma and had to be put on ventilator support . She was referred to SGRH on 7th October 2014 , and emergency liver transplant was performed on same night . Her husband donated the liver . She was discharged on 21st October 2014 and is doing fine .

 

All three cases and many more seen in OPD daily by Liver specialists suggest that although ATT is life saving and gold standard for Tuberculosis treatment but it needs careful monitoring so that liver toxicity can be avoided at an early stage . In case of deranged liver functions , ATT dosage needs to be adjusted .
In India , about 3 % of total population suffers from tuberculosis . Among these ATT induced liver toxicity happens in 10 to 25 % of patients . Most of these side effects are reversible if identified well in time .

The common symptoms of ATT induced liver toxicity are :

  1. Jaundice
  2. Deranged liver function tests with increased enzymes or raised bilirubin or both
  3. Nausea , vomiting or abdominal pain
  4. Delay in blood clotting
  5. Altered mental status worsening to coma

 

For further information please contact

Doctors :

Dr Abhideep Chaudhary , consultant , Liver Transplant , SGRH , Mob : 9871859776

Dr Vasudevan K R , consultant , Liver Transplant , SGRH , Mob : 9650971010

 

Patients :

 

Case Study 1 : Mrs Rashmi Khanna

Case Study 2 : Mrs Rameshwari Meena

Case Study 3 : Mrs Ritu Mittal

 

Image Courtesy: thehealthsite.com